Oklahoma, 2015

Damaging Winds in Oklahoma, September 8, 2015

September 8, 2015 · NWS TSA · 3 events in 3 counties and zones

Strong to severe thunderstorms developed during the afternoon of the 8th along and ahead of a weak frontal boundary located across northeastern Oklahoma. The strongest storms produced damaging downburst wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the afternoon of the 8th along and ahead of a weak frontal boundary located across northeastern Oklahoma. The strongest storms produced damaging downburst wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 8, 11:30 AM CST, 2 hours earlier.

Area forecast discussion, Sep 8, 11:30 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT TUE SEP 8 2015

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers/thunderstorms will increase in coverage across
northeast Oklahoma later this afternoon as a cold front
gradually approaches. Expect main impacts across northeast
Oklahoma 23-03Z and northwest Arkansas/southeast Oklahoma
around 02-06Z. MVFR/IFR conditions in and near storms and
also following the frontal passage later tonight.

&&

.PREV DISCUSSION... /ISSUED 1116 AM CDT TUE SEP 8 2015/

..UPDATE...

DISCUSSION...
Bulk of ongoing convection remains across Kansas
and Missouri late this morning...with only isolated
showers/storms noted along the northern fringes of
our forecast area. Expect an increase in coverage
later this afternoon as cold front/outflow boundaries
eventually work farther south into northeast Oklahoma.
Forecast wind fields aren't overly impressive...but
pockets of strong instability could support a few
severe storms into the early evening. Thunderstorm
activity should eventually become mostly post-frontal
overnight...with locally heavy rainfall becoming a
concern.

Made a few tweaks to PoPs for the remainder of the
day...and bumped up high temps a few degrees for far
easter Oklahoma and northwest Arkansas based on current
trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  85  68  87 /  90  20  10  10
FSM   71  84  68  88 /  80  60  10  10
MLC   70  84  68  88 /  80  40  10   0
BVO   67  85  64  86 /  80  10  10  10
FYV   67  81  64  83 /  80  40  10  10
BYV   67  81  64  81 /  90  40  10  10
MKO   69  84  67  87 /  80  20  10  10
MIO   67  84  65  85 /  90  20  10  10
F10   69  84  67  87 /  80  20  10  10
HHW   72  86  70  89 /  70  60  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Sep 8, 11:52 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1252 PM CDT TUE SEP 8 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1252 PM CDT TUE SEP 8 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 3 PM.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...THIS EVENING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER THIS AFTERNOON ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS AND MOVE SOUTH THROUGH TONIGHT AS A COLD FRONT MOVES
ACROSS THE AREA. THERE WILL BE A LIMITED THREAT OF SEVERE WEATHER
IN THE FORM OF DAMAGING WIND GUSTS WITH THESE STORMS FROM MID
AFTERNOON THROUGH THIS EVENING...WITH THE OVERALL SEVERE WEATHER
THREAT DECREASING AS THE STORMS MOVE SOUTH OF I-40. HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH MANY AREAS RECEIVING BETWEEN 1 AND 3
INCHES OF RAIN...WHICH WILL BRING A LIMITED FLASH FLOODING
THREAT.

AHEAD OF THE FRONT THIS AFTERNOON...HOT WEATHER WILL CONTINUE
WITH HEAT INDEX VALUES TOPPING OUT BETWEEN 100 AND 105 DEGREES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS AS THE FRONTAL BOUNDARY CONTINUES
TO SLOWLY PUSH SOUTH. A SECOND...STRONGER COLD FRONT WILL MOVE
THROUGH LATE THURSDAY AND FRIDAY BRINGING A SLIGHT CHANCE OF
ADDITIONAL THUNDERSTORMS. COOLER WEATHER IS EXPECTED THROUGH
THE EXTENDED FORECAST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 72 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craig

When
September 8, 1:30 PM CST
Where
Craig County, Centralia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.800, -95.350

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Mayes

When
September 8, 2:00 PM CST
Where
Mayes County, 4 mi NW of Langley
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.511, -95.101

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Creek

When
September 8, 5:16 PM CST
Where
Creek County, Mannford
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
36.250, -96.420

Strong thunderstorm wind gusts were measured to 59 mph. Large tree limbs were snapped and a shed was damaged by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601707, 601725, 601726.